Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 387, NWS Birmingham, AL

October 13, 2001Fayette County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 13, 2001, 5:49 PM CDT for Fayette County, Walker County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 13, 2001, 5:49 PM CDT (22:49 UTC)
Expired
Oct 13, 2001, 6:30 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fayette County, AL, Walker County, AL

What was reported inside it

TimeReportWhereRemark
Oct 13, 5:57 PM CDTThunderstorm Wind 50 EJasper, ALTrees were blown down in two different locations near the Hilliard Community on SR 124.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 1:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS54 KBMX 132248
SVRBHM
ALC057-127-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALKER COUNTY IN ALABAMA
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 630 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BERRY...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KANSAS AND
NAUVOO.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3370 8773 3359 8757 3399 8711 3400 8748

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:55 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 13, 3:55 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SAT OCT 13 2001

NO TIME TO DISCUSS MUCH THIS AFTERNOON. SQUALL SLOWLY
APPROACHING WESTERN ZONES WITH ISOLATED SUPERCELLS IN FRONT OF THE
LINE. SEVERE WORDING IN ALL ZONES TONIGHT...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL. POTENTIAL DOES EXIST FOR STRONG TORNADOES
THROUGH THIS EVENING...WITH SPC UPGRADING TO HIGH RISK ACROSS
SOUTHERN AREAS. TEMPS GENERALLY 40S AND 70S THROUGH THE WEEK AFTER
FRONTAL PASSAGE.

PRELIM NUMBERS...
HSV EB 066/074 045/073 045 75+30
BHM EU 067/076 045/074 045 75+30
MGM EU 069/077 049/075 047 75+5-

.BHM...NONE.

In the hours before

Special weather statement, Oct 13, 1:41 PM CDT, 4 hours 8 minutes before
ALZ001>050-132000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT SAT OCT 13 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHERN PLAINS STATES...WILL
MOVE ACROSS ALABAMA THIS AFTERNOON AND TONIGHT.  A COLD FRONT
ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE OVER THE WESTERN SECTIONS
OF ALABAMA LATE TONIGHT...AND EXIT THE AREA SUNDAY MORNING.

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY
EASTWARD ACROSS PARTS OF MISSISSIPPI THIS AFTERNOON.  THIS LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE ACROSS PARTS OF ALABAMA LATE THIS
AFTERNOON AND TONIGHT.  SCATTERED TO NUMEROUS THUNDERSTORMS WILL
CONTINUE TO DEVELOP JUST AHEAD OF THE MAIN LINE OF STORMS.  THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORNADOES.
STORMS WITHIN THE LINE OF THUNDERSTORMS MAY TURN SEVERE AS WELL.
LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES WILL ACCOMPANY
THESE STORMS.

THE STORM PREDICTION CENTER HAS PLACED PARTS OF WEST...AND CENTRAL
ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR THIS AFTERNOON
AND TONIGHT.  THE REMAINDER OF NORTH AND CENTRAL ALABAMA ARE UNDER A
SLIGHT RISK.

SOUTH TO SOUTHEAST WINDS AT 15 TO 25 MPH WILL CONTINUE THROUGH THE
REST OF THE AFTERNOON.  HIGHER GUSTS OF 30 TO 35 MPH CAN BE
EXPECTED.  AS THE COLD FRONT SWEEPS ACROSS THE AREA...WINDS WILL
BECOME WEST TO NORTHWEST AT 15 TO 25 MPH...WITH HIGHER GUSTS TO 30 TO
35 MPH AT TIMES.  WINDY CONDITIONS WILL ESPECIALLY BE FELT IN OPEN
AREAS...SUCH AS LAKES AND FIELDS...AND ON HIGHER ELEVATIONS. CAUTION
IS ADVISED ON AREA LAKES AND WATERWAYS THIS AFTERNOON AND TONIGHT.

YOU ARE URGED TO KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS.
THOSE ATTENDING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT...
SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER.  PLEASE
BE READY TO MOVE TO A PLACE OF SAFETY IF STORMS APPROACH THE AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND
TONIGHT.
Local storm report, Oct 13, 2:23 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    DIXONS MILL               AL   TORNADO
08/31/01   MARENGO                        AL POWER REPORTS LINES
                                          DOWN BETWEEN LINDEN AND
                                          THOMASVILLE.  911 OFFICE
                                          REPORTS TREES AND POWER
                                          LINES DOWN IN SOUTHERN
                                          MARENGO COUNTY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:48 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter27 min
Oct 13, 2:03 PM CDTTornado WarningBMXGreene, Pickens27 min
Oct 13, 2:10 PM CDTSevere Thunderstorm WarningBMXHale, Marengo, Perry35 min
Oct 13, 2:33 PM CDTTornado WarningBMXDallas27 min
Oct 13, 2:59 PM CDTSevere Thunderstorm WarningBMXDallas, Perry46 min
Oct 13, 3:34 PM CDTTornado WarningBMXSumter56 min
Oct 13, 3:38 PM CDTSevere Thunderstorm WarningBMXPickens52 min
Oct 13, 3:49 PM CDTTornado WarningBMXBibb, Perry26 min
Oct 13, 3:57 PM CDTSevere Thunderstorm WarningBMXLamar48 min
Oct 13, 4:28 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter47 min
Oct 13, 4:32 PM CDTSevere Thunderstorm WarningBMXPickens28 min
Oct 13, 5:31 PM CDTTornado WarningBMXTuscaloosa29 min
Oct 13, 5:58 PM CDTSevere Thunderstorm WarningBMXWinston32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.